Alert archive / Idaho / Flash Flood Watches in 2015

Flash Flood Watch 4, NWS Spokane, WA

July 10, 20156 counties in Idaho; Asotin County, Garfield County, Washington

NWS Spokane, WA issued this flash flood watch at Jul 10, 2015, 1:13 PM PDT for 6 counties in Idaho; Asotin County, Garfield County, Washington. It took effect at Jul 10, 2015, 2:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2015, 1:13 PM PDT (20:13 UTC)
In effect from
Jul 10, 2015, 2:00 PM PDT
Expired
Jul 11, 2015, 2:17 AM PDT
In force
12 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Asotin County, WA, Garfield County, WA

The radar

The Spokane radar (KOTX), 120 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
3069 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WGUS66 KOTX 102013
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KOTX
113 PM PDT FRI JUL 10 2015

...FLASH FLOODING POSSIBLE FRIDAY AFTERNOON THROUGH SATURDAY...

.PROLONGED SLOW MOVING SHOWERS AND THUNDERSTORMS WILL SLOWLY
DRIFT NORTH ACROSS SOUTHEAST WASHINGTON...INCLUDING THE LEWISTON
REGION...AND AS FAR NORTH AS THE CENTRAL IDAHO PANHANDLE THROUGH
SATURDAY.

IDZ003-004-026-027-WAZ031-032-110815-
/O.NEW.KOTX.FF.A.0004.150710T2100Z-150712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-
113 PM PDT FRI JUL 10 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF IDAHO AND SOUTHEAST 
  WASHINGTON...INCLUDING THE FOLLOWING IN IDAHO...CENTRAL ...
  PANHANDLE MOUNTAINS...IDAHO PALOUSE...LEWIS AND SOUTHERN NEZ 
  PERCE COUNTIES AND LEWISTON AREA. IN SOUTHEAST WASHINGTON... 
  LOWER GARFIELD AND ASOTIN COUNTIES AND NORTHEAST BLUE 
  MOUNTAINS. 

* THROUGH SATURDAY EARLY EVENING

* THE AREAS AT GREATEST RISK WILL BE SOUTH OF INTERSTATE 90 AND
  INTO THE CAMAS PRAIRIE OF IDAHO. RAINFALL AMOUNTS UP TO AN INCH
  ARE POSSIBLE. HOWEVER...GIVEN THE SLOW MOVING NATURE OF ANY
  HEAVIER THUNDERSTORMS...LOCALIZED AMOUNTS UP TO ONE AND ONE HALF INCH
  COULD FALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED. 

&&

$$
2 follow-up statements
034 
WGUS66 KOTX 110416
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE KOTX
916 PM PDT FRI JUL 10 2015

...FLASH FLOODING POSSIBLE FRIDAY AFTERNOON THROUGH SATURDAY...

.PROLONGED SLOW MOVING SHOWERS AND THUNDERSTORMS WILL SLOWLY
DRIFT NORTH ACROSS SOUTHEAST WASHINGTON...INCLUDING THE LEWISTON
REGION...AND AS FAR NORTH AS THE CENTRAL IDAHO PANHANDLE THROUGH
SATURDAY.

IDZ003-004-026-027-WAZ031-032-111445-
/O.CON.KOTX.FF.A.0004.000000T0000Z-150712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-
916 PM PDT FRI JUL 10 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF IDAHO AND SOUTHEAST WASHINGTON...INCLUDING THE
  FOLLOWING IN IDAHO...CENTRAL PANHANDLE MOUNTAINS...IDAHO
  PALOUSE...LEWIS AND SOUTHERN NEZ PERCE COUNTIES AND LEWISTON
  AREA. IN SOUTHEAST WASHINGTON...LOWER GARFIELD AND ASOTIN
  COUNTIES AND NORTHEAST BLUE MOUNTAINS.

* THROUGH SATURDAY EVENING.

* THE AREAS AT GREATEST RISK WILL BE SOUTH OF INTERSTATE 90 AND 
  INTO THE CAMAS PRAIRIE OF IDAHO. RAINFALL AMOUNTS UP TO AN 
  INCH ARE POSSIBLE. HOWEVER...GIVEN THE SLOW MOVING NATURE OF 
  ANY HEAVIER THUNDERSTORMS...LOCALIZED AMOUNTS UP TO ONE AND 
  ONE HALF INCH COULD FALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
733 
WGUS66 KOTX 110917
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE KOTX
217 AM PDT SAT JUL 11 2015


IDZ003-004-026-027-WAZ031-032-111030-
/O.CAN.KOTX.FF.A.0004.000000T0000Z-150712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-
217 AM PDT SAT JUL 11 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF IDAHO AND SOUTHEAST
WASHINGTON HAS BEEN CANCELLED. LIGHT TO LOCALLY MODERATE RAIN
SHOWERS WILL CONTINUE INTO SATURDAY MORNING BUT THE THREAT FOR
HEAVY DOWNPOURS CAPABLE OF PRODUCING FLASH FLOODING HAS ENDED.
ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
AND WILL ONCE AGAIN...HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAIN.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Jul 10, 11:23 AM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 10, 11:23 AM PDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1123 AM PDT FRI JUL 10 2015

.SYNOPSIS....
Clouds will be on the increase today as a low pressure system over
northern California moves our way. The chance for showers and
thunderstorms will increase this afternoon into tonight. Rain will
be hit and miss over much of the Inland Northwest, but the
southern and central Idaho Panhandle will have the best shot of
measurable precipitation. A pattern change this weekend will bring
mild temperatures to the region this weekend into next week.

&&

.DISCUSSION...
An upper level low pressure circulation currently situated over
northwestern Nevada will continue to draw moisture northward into
the region today. The influx of moisture into the region combined
with temperatures up into the 90s will result in a destabilization
of the atmosphere through this afternoon. A band of mid level
clouds stretching from the Central Panhandle Mtns over to the
Cascades will help to suppress heating at the surface a bit and
strengthen the CIN over the region. There is some clearing behind
this band across northern OR over into the southern ID Panhandle
and thunderstorms are already beginning to develop across this
area late this morning. Thunderstorms chances will increase across
the southern portion of the region as this clearing moves further
northward. The northern mountains will also see a better chance
for thunderstorms this afternoon with better clearing bringing
observed across this area as well.

There will be a few threats to watch out for with thunderstorms
this afternoon that will continue into tonight. The immediate
threats for this afternoon will be for lighting and gusty outflow
winds. Lightning strikes will have the chance of sparking off new
wildfires and the warm temperatures today will create the
possibility for some gusty outflow winds to around 30 mph or so.
The current Red Flag Warning looks valid, but the central Cascade
zones that are not included in the highlight will need to be
monitored for lightning this afternoon.

The thunderstorms will become wetter through this evening into
tonight. The best dynamics will be located over extreme southeast
WA into the souther and central Panhandle. This is where the best
chances for wet thunderstorms are expected through this evening.
Localized flooding impacts, including rises to small streams and
creeks and debris or mud flows will be possible. Highest risk
areas will be in steeper terrain and areas with poor drainage,
including urbanized areas. This threat will be compounded by the
fact that thunderstorms will be nearly stationary or moving very
slowly. This showers and thunderstorm threat will expand
northward and westward through the night and could impact the
Spokane/Coeur d'Alene Corridor. /SVH

&&

.AVIATION...
18Z TAFS: A slow moving upper low pressure system will be moving
toward the region from northwest Nevada today and tonight. Chances
for showers and thunderstorms will increase through this
afternoon. TAF sites that have the best chances to be impacted by
thunderstorms will be KGEG, KSFF, KCOE, KPUW and KLWS mainly for
late this afternoon into tonight. Thunderstorms will be capable of
gusty outflow winds to around 20-30 kts through the afternoon into
the evening. Thunderstorms will then turn very wet overnight with
moderate to heavy rain and MVFR cigs/vis possible for KLWS and
KPUW. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        92  68  84  62  82  60 /  20  40  20  10  10  10
Coeur d'Alene  90  64  81  60  81  57 /  20  40  30  10  10  10
Pullman        88  59  79  54  80  55 /  20  70  40  10  20  20
Lewiston       95  71  86  66  85  63 /  40  80  40  30  20  20
Colville       95  63  88  60  85  56 /  20  30  30  10  10  10
Sandpoint      88  61  82  55  80  53 /  20  30  30  20  10  10
Kellogg        88  60  78  55  78  53 /  30  70  40  20  20  10
Moses Lake     99  69  92  64  88  63 /  20  20   0  10  10  10
Wenatchee      98  71  90  68  86  65 /  20  20   0  10  10  10
Omak           99  67  91  62  86  60 /  20  30  20  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning from 2 PM this afternoon to 2 AM PDT Saturday
     for Northern and Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning from 2 PM this afternoon to 2 AM PDT Saturday
     for East Washington North Cascades (Zone 685)-East
     Washington Northeast (Zone 686)-East Washington Okanogan
     Highlands (Zone 687)-East Washington Palouse and Spokane
     Area (Zone 674).

&&
Hazardous weather outlook, Jul 10, 7:04 AM PDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
704 AM PDT FRI JUL 10 2015

WAZ034-035-041-043-044-111415-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
704 AM PDT FRI JUL 10 2015

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001>004-026-027-WAZ031>033-036>038-042-111415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
704 AM PDT FRI JUL 10 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

There is an increasing risk for thunderstorms this afternoon and
into the overnight hours. The main threats with any storms will be
gusty outflow winds and lightning strikes capable of new wildfire
ignitions. Storms will become increasingly wet overnight with the
potential for moderate rain to locally heavy rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:43 AM PDTRed Flag WarningOTXBenewah, Bonner, Boundary, Kootenai, Shoshone16 hr
Jul 10, 3:04 PM PDTSpecial Weather StatementOTXAsotin26 min
Jul 10, 3:32 PM PDTSpecial Weather StatementOTXWhitman58 min
Jul 10, 4:35 PM PDTSpecial Weather StatementOTXWhitman40 min

Nearby

Flash Flood Watches in Idaho, 2015Flash Flood Watches in Washington, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.